Jump to content

ssri symptoms and reporter bias


music321
 Share

Recommended Posts

I want to address the issue of "reporter bias" on this and sites like it. By "reporter bias", I am referring of the tendency of those that are most injured to seek out and report on forums like these.

 

One reason I came to this site was to learn of what I can reasonably expect to experience as far as recovery. It's difficult to think that I did not have any of these problems during the summer, and life was looking up. After having gone through a cold-turkey withdrawal, I started to feel better, and now feel pretty bad three months out. I'm sure that there are those here that are experiencing this 10 years out.

 

For those of you that will never recover, I am truly sorry, and I might be one of you. As far as trying to get a grip on what the future holds for me, I don't know if I can use the examples on this site as reference points to figure out what might be in store for me (regarding recovery).

 

Personal friends have said that I should not worry, and that I can expect to be fine, as they went through withdrawals lasting months that ultimately resolved. But, posters on this site seem to have different experiences. Of course we are all different, and I can't predict how my (or anyone else's) predicament will end up.

 

But, do you think that recovery lasting more than a year or two is relatively common, or is it a little more rare?

 

thanks.

various SSRI for years

 

20 mg Lyrica 2010

30 mg to 0 mg Prozac 2012

Reinstate 20 mg Prozac 2012

Drop to 19 mg Prozac 2013

Reinstate 20 mg Prozac 1 month later (2013)

Gradual decrease of Prozac dosage starting in late summer of 2015, currently at 11.2 mg/day

 

use of vitamin D3, fish oil, and magnesium at various times

Link to comment
Share on other sites

Most people do get better...and most get better far sooner than many years out...

 

some of us here are those who are most injured and yet most of us remain optimistic because we see not only ourselves improving but also so many of those we help on these boards. that doesn't mean it doesn't feel bleak sometimes but the fact remains most people do get better and we see it happening.

Everything Matters: Beyond Meds 

https://beyondmeds.com/

withdrawn from a cocktail of 6 psychiatric drugs that included every class of psych drug.
 

Link to comment
Share on other sites

  • Moderator Emeritus

From what I've read and experienced personally, I think recovery within one to two years is more the norm than not. There are some people who are just super-sensitive to SSRI drugs who take longer, for one reason or another, but even they get better over time.

 

I think probably the people who are permanently damaged by polydrugging are children whose brains have not fully matured by the time these drugs are introduced, and that is tragic. Adults seem to have a much better shot at full recovery.

Psychotropic drug history: Pristiq 50 mg. (mid-September 2010 through February 2011), Remeron (mid-September 2010 through January 2011), Lexapro 10 mg. (mid-February 2011 through mid-December 2011), Lorazepam (Ativan) 1 mg. as needed mid-September 2010 through early March 2012

"Never attribute to malice that which is adequately explained by stupidity." -Hanlon's Razor


Introduction: http://survivingantidepressants.org/index.php?/topic/1588-introducing-jemima/

 

Success Story: http://survivingantidepressants.org/index.php?/topic/6263-success-jemima-survives-lexapro-and-dr-dickhead-too/

Please note that I am not a medical professional and my advice is based on personal experience, reading, and anecdotal information posted by other sufferers.

 

Link to comment
Share on other sites

For people to know the dangers of drugs and not inform potential users is just plain evil. There's no other word for it. evil.

various SSRI for years

 

20 mg Lyrica 2010

30 mg to 0 mg Prozac 2012

Reinstate 20 mg Prozac 2012

Drop to 19 mg Prozac 2013

Reinstate 20 mg Prozac 1 month later (2013)

Gradual decrease of Prozac dosage starting in late summer of 2015, currently at 11.2 mg/day

 

use of vitamin D3, fish oil, and magnesium at various times

Link to comment
Share on other sites

  • Administrator

music, there is a range of recovery patterns. We know that. It's impossible to predict what will apply to you, or how long your recovery will take.

 

Certainly a determined attitude towards healing is important, rather than adding to symptoms with worrying. In that sense, "don't worry" is good advice -- if you can ignore your symptoms and follow it.

 

If you'd like advice from people who are dealing with symptoms, this site is for you.

 

Another purpose of this site is to document severe and prolonged withdrawal syndrome and recovery from it. We take this mission very seriously, as it's the only way medicine will become informed that there is, indeed, a problem here.

 

As for "reporter bias," well, sure, we have that here. Supposedly, randomized controlled trials (RCTs) are designed to eliminate this. However, in the last 30 years of psychiatry research, other types of bias, such as selection bias, observer bias, and conflict of interest have distorted information about the adverse effects of psychiatric drugs and withdrawal difficulty. This is a huge problem in medicine.

 

Our membership is not a random sample of people who've come off drugs, nor do we represent it as such. Our membership is self-selected -- people who want to post on this site contribute the content -- and does not represent the full spectrum of withdrawal reactions. As far as I know, no such study has ever been done. ALL of the journal literature is based on observations by research psychiatrists, anecdotal evidence that is subject to selection bias, observer bias, conflict of interest, and, yes, reporter bias.

 

(Note: In the beginning of the new-generation psychiatric drugs, starting with Prozac in the 1980s, everyone was cold-turkeyed. That's how withdrawal syndrome was discovered. There was a belief that the new drugs did not have the side effects of the old drugs, which were well-known for withdrawal difficulties. Withdrawal syndrome did not show up in the short drug company trials (actually, it did, but it was ignored or misdiagnosed).

 

After a little while, it became obvious from case reports -- anecdotal information -- that the new antidepressants also caused withdrawal syndrome, sometimes severe and prolonged, and that's why the warning about tapering off became standard practice. That warning is not around because withdrawal symptoms are trivial and last only a couple of weeks.)

 

The Royal College of Psychiatrists published a report about antidepressant withdrawal based on an uncontrolled Web survey, see http://survivingantidepressants.org/index.php?/topic/3207-uk-rcp-web-survey-25-had-antidepressant-withdrawal-symptoms-longer-than-12-weeks/ It is also subject to selection bias and observer bias.

 

In short, all medicine knows about withdrawal syndromes is based on biased information.

 

Your friends who are telling you withdrawal syndrome is minor and lasts only a few months are also guilty of reporter bias, if they're basing this on their own experiences. As you can see from this site, nobody knows how long somebody else might suffer withdrawal syndrome. No one posting here expected to get slammed by it.

 

Furthermore, your brother, mother, neighbor, cousin, and cousin's dog could all cold-turkey off 20 years of 300mg Effexor XR with no withdrawal symptoms, and that would mean nothing about your chances. All it means is they were lucky.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

 Share

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy